Oklahoma, 2010

Tornadoes and Flash Flooding in Oklahoma, September 8, 2010

September 8, 2010 · NWS OUN · 5 events in 4 counties and zones

The remnants of Tropical Storm Hermine moved north into southern and central Oklahoma, bringing with it heavy rain and three tornadoes. The most significant impact with this storm came from three tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$20,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

The remnants of Tropical Storm Hermine moved north into southern and central Oklahoma, bringing with it heavy rain and three tornadoes. The most significant impact with this storm came from three tornadoes. The most significant tornado occurred near Colbert in Bryan County. Two homes sustained moderate damage and two trucks were overturned. One of the drivers sustained minor injuries while in the truck.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 8, 11:52 AM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Sep 8, 11:52 AM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1252 PM CDT WED SEP 8 2010

.AVIATION...
CENTER OF TROPICAL LOW REMAINS SOUTHWEST OF SPS EARLY THIS
AFTERNOON. WIDESPREAD RAIN...SOME HEAVY... WILL CONTINUE IN
AND AROUND MOST TAF SITES NEXT 6 TO 18 HOURS.  STRONGER
SHOWERS/STORMS THIS AFTERNOON AND EVENING WILL HAVE POTENTIAL TO
PRODUCE 40KT+ WINDS FOR A BRIEF PERIOD OF TIME ALONG WITH
VISIBILITIES AT OR BELOW 1SM. LOW SHOULD BEGIN TO LIFT NORTHWARD
THIS AFTERNOON AND EVENING AS SHORTWAVE TROUGH APPROACHES FROM
THE WEST.  THIS WILL BRING A WIND SHIFT TO MOST TAF SITES GENERALLY
FROM THE NORTHEAST/EAST TO A SOUTH TO SOUTHWEST DIRECTION (THIS
EVENING/OVERNIGHT). IFR TO MVFR CONDITIONS WILL PREVAIL THROUGH
AT LEAST 12Z.

&&

.PREV DISCUSSION... /ISSUED 1108 AM CDT WED SEP 8 2010/

UPDATE...
OF GREATEST CONCERN AT THE PRESENT TIME IS THE PERSISTENT BAND OF
HEAVY RAIN ASSOCIATED WITH THE REMNANTS OF HERMINE FROM SOUTH
TEXAS INTO SOUTH CENTRAL AND SOUTHEAST OKLAHOMA. WE HAVE SHIFTED
THE HIGHEST PRECIPITATION AMOUNTS SLIGHTLY TO THE EAST TO ACCOUNT
FOR THE POSITION OF THIS BAND. ACCORDINGLY...THE FLOODING THREAT
DOES NOT APPEAR TO BE AS GREAT ACROSS OUR FAR WESTERN
COUNTIES...BUT WE WILL LEAVE THE FLASH FLOOD WATCH AS IS TO
ACCOUNT FOR ANY CONVECTIVE ELEMENTS THAT MAY GET GOING THIS
AFTERNOON IN THIS EXTREMELY MOIST ENVIRONMENT.

SOUTHEAST AND SOUTH CENTRAL OKLAHOMA MAY SEE THE HIGHEST FLOOD
THREAT THIS AFTERNOON...AS WELL AS THE GREATEST POSSIBILITY FOR AN
ISOLATED TORNADO.

PREV DISCUSSION... /ISSUED 525 AM CDT WED SEP 8 2010/

AVIATION...
MVFR CEILINGS AND VISIBILITIES WILL BE COMMON TODAY WITH IFR
CATEGORIES IN EACH A POSSIBILITY AT TIMES. THESE CONDITIONS WILL
ALSO LIKELY CONT THROUGH THE FORECAST PERIOD AS REMNANTS OF
TROPICAL STORM HERMINE WORK ACROSS THE AREA.

30

PREV DISCUSSION... /ISSUED 334 AM CDT WED SEP 8 2010/

DISCUSSION...
CIRCULATION ASSOCIATED WITH REMNANTS OF TROPICAL STORM STILL ON
TRACK TO MOVE NORTH ACROSS WESTERN NORTH TEXAS AND WESTERN OK TODAY
BEFORE MOVING NORTHEAST INTO SOUTHEAST KANSAS THU MORNING. AS THIS
OCCURS A LARGE AREA OF VERY HEAVY RAINFALL IS LIKELY TO OCCUR ACROSS
PORTIONS OF THE AREA. HEAVIEST RAIN WILL OCCUR TO THE EAST OF THE
LOWS TRACK... WHICH WILL PUT THE I-44/I-35 CORRIDORS IN THE
BULLS-EYE. THESE AREAS COULD EASILY SEE 3 TO 4 INCHES OF RAIN AND IN
EXCESS OF 5 TO POSSIBLY 6 INCHES IN LOCALIZED AREAS. THIS COULD LEAD
TO LIFE-THREATENING FLASH FLOODING.

HAVE GONE FAIRLY CLOSE TO HPC RAINFALL GUIDANCE TODAY THROUGH
TONIGHT. ALTHOUGH THIS WOULD KEEP THE HIGHER AMOUNTS EAST OF THE FAR
WESTERN PARTS OF THE FLASH FLOOD WATCH... WILL LEAVE THE WATCH AS IS
FOR NOW. WILL TAKE A WAIT AND SEE APPROACH TO MAKE SURE THAT WESTERN
PORTIONS ARE TRULY OUT OF THE WOODS BEFORE REMOVING THEM.

A COUPLE OF OTHER SECONDARY CONCERNS WILL BE DAMAGING WINDS AND A
LOW-END TORNADO THREAT AS SHEAR ASSOCIATED WITH THESE TROPICAL
SYSTEMS DO TEND TO LEND THEMSELVES TO THE DEVELOPMENT OF WEAK
TORNADOES. IN THESE TYPE OF SITUATIONS TORNADOES WILL BE HARD TO SEE
AND WILL DEVELOP/DISSIPATE QUICKLY.

HEAVIEST PRECIP WILL END EARLY THU WITH SOME LINGERING SHOWERS ALONG
AND EAST OF I-35 DURING THE FIRST PART OF THE DAY. WARM AND MUGGY
CONDITIONS THEN EXPECTED INTO THE WEEKEND. ANOTHER WEAK FRONT WILL
DROP SOUTH INTO THE AREA OVER THE WEEKEND WITH SOME LOW END POPS BUT
MOST LOCALES WILL REMAIN DRY THROUGH MUCH OF THE REMAINDER OF THE
FORECAST WITH NEAR OR SLIGHTLY ABOVE SEASONAL TEMPS AND HUMID/MUGGY
CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  72  87  73  91 /  90  20  10  10
HOBART OK         70  89  72  94 /  70  10  10  10
WICHITA FALLS TX  73  89  75  91 /  80  10  10  10
GAGE OK           65  88  67  93 /  40  10  10  10
PONCA CITY OK     71  81  73  87 /  90  40  20  20
DURANT OK         73  89  75  92 /  80  20  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR OKZ007-008-
     011>013-015>048-050>052.

TX...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR TXZ083>090.

&&

01/01/01
Hazardous weather outlook, Sep 8, 10:55 AM CST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT WED SEP 8 2010

OKZ004>048-050>052-TXZ083>090-091000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT WED SEP 8 2010

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THE CHANCES FOR ORGANIZED SEVERE WEATHER ARE TOO LOW FOR THE
MENTIONING OF A RISK AREA.

DISCUSSION...
DEEP TROPICAL MOISTURE WILL CONTINUE TO SURGE OVER WESTERN NORTH
TEXAS AND OKLAHOMA...RESULTING IN WIDESPREAD SHOWERS AND SCATTERED
THUNDERSTORMS. INSTABILITY WILL BE MINIMAL...BUT WIND SHEAR...
ESPECIALLY IN THE LOWER LEVELS OF THE ATMOSPHERE...WILL INCREASE
THROUGH THE DAY. THIS INCREASED SHEAR MAY ALLOW ISOLATED STRONG TO
DAMAGING WIND GUSTS. THERE WILL BE A POSSIBILITY FOR
SHORT-LIVED...WEAK TORNADOES...PRIMARILY FROM THIS AFTERNOON THROUGH
EARLY THIS EVENING OVER SOUTH CENTRAL AND SOUTHEAST OKLAHOMA.
HOWEVER...THE GREATEST CONCERNS TO SAFETY WILL BE SIGNIFICANT
FLOODING FROM THIS AFTERNOON THROUGH TONIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY SEP 9.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
               NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF A STORM REACHING SEVERE LEVELS...20  PERCENT.

OTHER HAZARDOUS WEATHER...
AREAS OF HEAVY RAIN ARE EXPECTED THROUGH TONIGHT. THE GREATEST RISK
FOR FLASH FLOODING RAINS IS EXPECTED TO BE NEAR AND EAST OF
INTERSTATE 35. TRAINING OF VERY HEAVY RAIN IS POSSIBLE LATE THIS
AFTERNOON THROUGH MIDNIGHT. A FLASH FLOOD WATCH IS IN EFFECT FOR
THESE AND SURROUNDING AREAS THROUGH TONIGHT. PERSONS LIVING IN OR
WITH INTERESTS IN AREAS PRONE TO FLOODING SHOULD EXERCISE THEIR
FLOOD SAFETY PLAN TO MINIMIZE IMPACTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
MODERATE TO HEAVY RAIN ASSOCIATED WITH THUNDERSTORMS IS EXPECTED TO
BE EXITING NORTHERN AND CENTRAL PORTIONS OF OKLAHOMA EARLY THURSDAY.

AS ANOTHER FRONTAL BOUNDARY APPROACHES THE REGION THIS WEEKEND AND
LINGERS INTO EARLY NEXT WEEK...ISOLATED OR SCATTERED STORMS WILL BE
POSSIBLE.

OTHER HAZARDOUS WEATHER...
ALTHOUGH THE HEAVY RAIN WILL BE EXITING OKLAHOMA EARLY ON
THURSDAY...THE POTENTIAL FOR LINGERING FLOODING WILL EXIST.
MAIN-STEM RIVER FLOODING WILL BE LIKELY THROUGH THE END OF THE WEEK.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
THURSDAY.

In the hours before

Special weather statement, Sep 8, 11:07 AM CST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1207 PM CDT WED SEP 8 2010

OKZ017-023>030-081800-
LINCOLN OK-BLAINE OK-CANADIAN OK-OKLAHOMA OK-CADDO OK-POTTAWATOMIE OK-
CLEVELAND OK-GRADY OK-MCCLAIN OK-
1207 PM CDT WED SEP 8 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE...CADDO...CANADIAN...
CLEVELAND...GRADY...LINCOLN...MCCLAIN...OKLAHOMA AND POTTAWATOMIE
COUNTIES.

AT 1206 PM CDT...A SQUALL LINE WAS LOCATED FROM 4 MILES SOUTHEAST OF
PINK TO NORMAN AND ANADARKO...MOVING NORTHWEST AT 40 MPH. THIS LINE
WILL CROSS THE OKLAHOMA CITY METRO AREA AND AREAS OUT TOWARD HINTON
THROUGH 1 PM.

HAZARDS INCLUDE...
WIND GUSTS TO 45 MPH...
POOR VISIBILITY IN FALLING RAIN...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LAT...LON 3513 9679 3517 9752 3496 9859 3570 9860
      3568 9829 3568 9768 3566 9704

BURKE
Special weather statement, Sep 8, 11:44 AM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1244 PM CDT WED SEP 8 2010

OKZ016>018-022>025-027-081830-
BLAINE OK-KINGFISHER OK-CUSTER OK-CANADIAN OK-OKLAHOMA OK-CADDO OK-
WASHITA OK-GRADY OK-
1244 PM CDT WED SEP 8 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE...CADDO...CANADIAN...
CUSTER...GRADY...KINGFISHER...OKLAHOMA AND WASHITA COUNTIES.

AT 1242 PM CDT...A SQUALL LINE WAS LOCATED FROM OKLAHOMA CITY TO
COGAR TO ALFALFA...MOVING NORTHWEST AT 40 MPH. THIS LINE WILL
PRODUCE VERY LITTLE LIGHTNING...BUT WILL CONTAIN STRONG WINDS AND
HEAVY RAIN. THE LINE WILL AFFECT WEATHERFORD...THOMAS...EL
RENO...OKARCHE...AND KINGFISHER THROUGH 130 PM CDT.

HAZARDS INCLUDE...
WIND GUSTS TO 45 MPH...
POOR VISIBILITY IN FALLING RAIN...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LAT...LON 3544 9719 3541 9774 3513 9862 3569 9926
      3580 9859 3585 9791

BURKE
Special weather statement, Sep 8, 12:42 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
142 PM CDT WED SEP 8 2010

OKZ047-048-052-081915-
BRYAN OK-JOHNSTON OK-ATOKA OK-
142 PM CDT WED SEP 8 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ATOKA...BRYAN AND JOHNSTON
COUNTIES.

AT 141 PM CDT...SHOWERS WITH HEAVY RAIN AND STRONG WINDS WERE
LOCATED OVER COLBERT...MOVING NORTH AT 40 MPH. THIS ACTIVITY WILL
AFFECT DURANT...AND MAY REACH FILLMORE AND WAPANUCKA THROUGH 215 PM
CDT.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
POOR VISIBILITY IN HEAVY RAIN...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LAT...LON 3375 9621 3376 9628 3370 9631 3372 9636
      3378 9642 3377 9649 3381 9652 3383 9659
      3387 9662 3390 9658 3397 9658 3401 9662
      3406 9655 3410 9655 3417 9662 3441 9662
      3441 9601

BURKE

The radar

The Dallas/Ft Worth radar (KFWS), 161 km away, was scanning. The volume nearest the first event began at 19:04 UTC.

Open the radar archive at this moment

Event by event

3 tornado, 2 flash flood. Local standard time, as filed.

Tornado, Bryan

When
September 8, 1:05 PM CST
Where
Bryan County, Colbert
Rating
EF1
Path length
0.1 mi
Path width
25 yd
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
33.860, -96.500

A brief tornado damaged two homes and overturned two trucks on Highway 69. One of the drivers sustained minor injuries while in his truck. Fifteen steel transmission lines were also downed. At least 1000 people were without power due to the damage. Monetary damage estimates were not available.

Tornado, Carter

When
September 8, 6:00 PM CST
Where
Carter County, 4 mi NW of Lone Grove
Rating
EF0
Path length
0.1 mi
Path width
25 yd
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
34.221, -97.309

Photographic evidence and radar data suggests a tornado developed between Prairie Valley and Rolling Hills Roads. Two homes sustained minor damage.

Tornado, Love

When
September 8, 7:15 PM CST
Where
Love County, 6 mi S of Marietta
Rating
EF0
Path length
0.1 mi
Path width
10 yd
Reported by
Emergency Manager
Coordinates
33.853, -97.120

A brief tornado occurred with no damage reported.

Flash Flood, McClain

When
September 8, 7:45 PM CST to 9:30 PM CST
Where
McClain County, 3.57 mi SW of Payne to 3 mi SW of Payne
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.870, -97.570

Water was over County Line Road, a half of a mile west of Meridian Avenue. Other county roads also had water running over top of them. The roadways had to be closed for a few hours.

Flash Flood, McClain

When
September 8, 8:00 PM CST to 9:30 PM CST
Where
McClain County, 3.07 mi SW of Purcell to 5.38 mi SSW of Purcell
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.980, -97.410

Water was over the 180th Street, west of Highway 174. Other county roads also had to be closed due to water running over top of them.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2010Every state in 2010This day in weather historyThe tornado archive for Oklahoma, 2010Warnings in Oklahoma, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257104, 257105, 257106, 257108, 257109.